Alabama, 2014

Flash Flooding in Alabama, June 23, 2014

June 23, 2014 · NWS HUN · 2 events in 1 county or zone

Scattered to numerous thunderstorms developed during the afternoon and lingered into the evening hours before dissipating rapidly by around sunset. Intense short term rainfall occurred with a few of the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Scattered to numerous thunderstorms developed during the afternoon and lingered into the evening hours before dissipating rapidly by around sunset. Intense short term rainfall occurred with a few of the storms. A storm in Colbert County produced 2 to 4 inches of rain in an hour or less producing flash flooding in Tuscumbia and Sheffield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 23, 12:48 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 23, 12:48 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
148 PM CDT MON JUN 23 2014

.DISCUSSION...
WILL GO WITH NAM/GFS FOR THIS FCST PACKAGE. OTHERWISE TEMPS WERE IN
THE MID TO UPPER 80S WITH DEWPOINTS IN THE MID/UPPER 60S. ON THE WX
MAP TODAY...THERE WAS A SLOW MOVING UPPER TROF OVER ERN KS/OK AND A
WARM FRONT OVER WRN GA. THIS LEAVES THE TN VALLEY IN A VERY
WARM/HUMID/UNSTABLE ATMOSPHERE. AS DAYTIME HEATING CONTINUES EXPECT
THE COVERAGE OF SHRA/TSRA TO INCREASE ACROSS THE CWA FOR THIS
AFTN/EVENING. THE SVR WX THREAT IS LOW BUT A FEW STORMS MAY PRODUCE
WIND GUSTS UP TO 40 MPH/SMALL HAIL AND HVY RAIN. NAM SHOWS THAT THE
CHC OF PCPN TONIGHT SHOULD DROP OFF SOMEWHAT...HOWEVER WITH THE
UPPER WAVE TO OUR WEST...WILL MAINTAIN CHC POPS FOR OVERNIGHT.

TUESDAY/TUESDAY NIGHT...LOOKS TO BE THE BEST TIMEFRAME FOR PCPN AS
THE UPPER WAVE MOVES ACROSS THE REGION. NAM MODEL SOUNDINGS ARE
SHOWING A POSSIBLE HVY RAIN EVENT WITH PW'S APPROACHING TWO INCHES.
ATTM WE COULD SEE A TOTAL OF 2 INCHES OF RAINFALL ACROSS THE CWA
FROM TONIGHT THRU WEDNESDAY MRNG.

WEDNESDAY THRU FRIDAY...AS THE UPPER TROF MOVES EAST OF THE TN
VALLEY...WOULD NOT BE SURPRISED IF MOST OF WEDNESDAY AFTN/EVENING
WOULD BE DRY. HOWEVER AFTER MIDNIGHT WEDNESDAY (EARLY THURSDAY MRNG)
ANOTHER COUPLE OF UPPER WAVES MAY BRING MORE SHRA/TSRA ACROSS THE
CWA...ESPECIALLY ON THURSDAY AND FRIDAY.

SATURDAY THRU MONDAY...NEXT WEEKEND AND INTO MONDAY A RIDGE WILL TRY
TO BUILD ACROSS THE REGION...THIS SHOULD KEEP POPS ACROSS THE TN
VALLEY IN THE 20 TO 30 PERCENT RANGE. TEMPS WILL BE SUMMER LIKE WITH
HIGHS IN THE LOW 90S AND MRNG LOWS ARND 70.

07

&&

.AVIATION...
/ISSUED 1258 PM CDT MON JUN 23 2014/
FOR 18Z TAFS...VFR CONDITIONS WILL PREVAIL FOR THE MAJORITY OF THE
TAF PERIOD. AFTERNOON THUNDERSTORMS COULD LOWER THE VIS AT KMSL
TEMPORARILY BUT CIGS SHOULD STAY VFR AT BOTH LOCATIONS. AT THIS TIME
EXPECTING STORMS TO END AROUND 00Z OR SHORTLY AFTER...BUT WILL HAVE
TO MONITOR TRENDS AND ADJUST TIMING IF NEEDED. MORE SHOWERS WILL
DEVELOP AND WINDS WILL INCREASE TO 8-10KTS TOWARDS THE END OF THE
TAF PERIOD /15Z/.

JMS

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    70  86  71  89 /  50  80  50  40
SHOALS        71  87  72  90 /  50  80  50  40
VINEMONT      70  86  71  89 /  50  80  50  40
FAYETTEVILLE  68  85  70  87 /  50  80  50  40
ALBERTVILLE   69  85  69  88 /  50  80  50  40
FORT PAYNE    69  85  70  88 /  50  80  50  40

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jun 23, 12:26 PM CST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
126 PM CDT MON JUN 23 2014

ALZ001>010-016-TNZ076-096-097-241000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
126 PM CDT MON JUN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING ACROSS THE TENNESSEE VALLEY. THE STRONGER STORMS MAY
PRODUCE WIND GUSTS TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY IS FORECAST ACROSS THE
AREA FOR THE REMAINDER OF THE WEEK AND THE UPCOMING WEEKEND. THE
BEST CHANCES FOR HEAVY RAINFALL IS EXPECTED ON TUESDAY. WITH HIGH
AMOUNTS OF MOISTURE IN THE ATMOSPHERE...LOCALLY HEAVY RAINFALL AND
A RISK OF FLASH FLOODING IS POSSIBLE.

RAIN CHANCES WILL CONTINUE...BUT WILL DIMINISH SOMEWHAT DURING THE
LATTER PORTION OF THE WORK WEEK AND UPCOMING WEEKEND. GUSTY WINDS
AND FREQUENT LIGHTNING ARE POSSIBLE IN THE STRONGER STORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 23, 12:21 PM CST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
121 PM CDT MON JUN 23 2014

ALZ010-231845-
DE KALB AL-
121 PM CDT MON JUN 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DE KALB COUNTY UNTIL 145
PM CDT...

AT 120 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FORT PAYNE. THIS STORM WAS NEARLY STATIONARY.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORT PAYNE...RAINSVILLE...SYLVANIA...FYFFE...POWELL...VALLEY HEAD...
HAMMONDVILLE...PINE RIDGE...SHILOH AND LITTLE RIVER CANYON NP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3436 8566 3436 8567 3434 8568 3430 8572
      3449 8594 3460 8573 3447 8558
TIME...MOT...LOC 1820Z 044DEG 2KT 3449 8572

JMS/SS
Special weather statement, Jun 23, 1:37 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
237 PM CDT MON JUN 23 2014

ALZ001-005-232015-
LAUDERDALE AL-LIMESTONE AL-
237 PM CDT MON JUN 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAUDERDALE AND
NORTHWESTERN LIMESTONE COUNTIES UNTIL 315 PM CDT...

AT 237 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
ROGERSVILLE...OR 20 MILES WEST OF ATHENS...MOVING NORTHEAST AROUND
15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ROGERSVILLE...LEXINGTON...ANDERSON...LESTER...WHITEHEAD...GOOD
SPRINGS...MT ROZELL AND KINGTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3500 8708 3499 8705 3479 8731 3489 8743
      3500 8731
TIME...MOT...LOC 1936Z 221DEG 18KT 3489 8731

70/DD
Special weather statement, Jun 23, 2:17 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
317 PM CDT MON JUN 23 2014

ALZ005-232045-
LIMESTONE AL-
317 PM CDT MON JUN 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LIMESTONE COUNTY
UNTIL 345 PM CDT...

AT 316 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES
NORTHWEST OF ATHENS...MOVING NORTHEAST AT 20 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ELKMONT...LESTER...CAIRO...GOOD SPRINGS...MT ROZELL...LEGGTOWN AND
CARTWRIGHT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3499 8692 3499 8688 3479 8703 3487 8722
      3500 8721
TIME...MOT...LOC 2016Z 205DEG 19KT 3490 8709

12
Special weather statement, Jun 23, 2:20 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
320 PM CDT MON JUN 23 2014

ALZ009-010-232045-
DE KALB AL-JACKSON AL-
320 PM CDT MON JUN 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DE KALB AND SOUTH
CENTRAL JACKSON COUNTIES UNTIL 345 PM CDT...

AT 319 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
PISGAH...OR NEAR SCOTTSBORO...MOVING SOUTHWEST AT 10 MPH.

PENNY SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SCOTTSBORO...RAINSVILLE...SYLVANIA...FYFFE...HOLLYWOOD...POWELL...
SECTION...PISGAH...DUTTON AND SHILOH.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3474 8595 3468 8583 3444 8586 3454 8612
TIME...MOT...LOC 2019Z 024DEG 8KT 3465 8593

12
Special weather statement, Jun 23, 2:57 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
357 PM CDT MON JUN 23 2014

ALZ001>004-232145-
LAUDERDALE AL-LAWRENCE AL-COLBERT AL-FRANKLIN AL-
357 PM CDT MON JUN 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAUDERDALE...NORTHERN
LAWRENCE...SOUTHEASTERN COLBERT AND NORTHEASTERN FRANKLIN COUNTIES
UNTIL 445 PM CDT...

AT 356 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS NEAR
LITTLEVILLE...OR 8 MILES NORTHEAST OF RUSSELLVILLE...MOVING
NORTHEAST AT 20 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...MUSCLE SHOALS...RUSSELLVILLE...SHEFFIELD...TUSCUMBIA...
KILLEN...TOWN CREEK...LITTLEVILLE...LEIGHTON AND COURTLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3442 8759 3460 8783 3499 8768 3465 8718
TIME...MOT...LOC 2056Z 233DEG 19KT 3457 8761

12

The radar

The Columbus AFB radar (KGWX), 108 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Colbert

When
June 23, 3:13 PM CST to 6:15 PM CST
Where
Colbert County, 0.84 mi N of Valdosta to 1.02 mi N of Valdosta
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.732, -87.722

A vehicle was submerged due to heavy rainfall that produced flash flooding along Rivermont Drive. The reports were received via twitter photos from broadcast media.

Flash Flood, Colbert

When
June 23, 3:40 PM CST to 6:15 PM CST
Where
Colbert County, 0.41 mi N of Tuscumbia to 0.42 mi N of Tuscumbia
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.736, -87.700

Cave Street near Deshler High School was flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2014Every state in 2014This day in weather historyWarnings in Alabama, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530999, 531000.